Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 196, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 1, 2002, 8:19 PM EDT for Sevier County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 8:19 PM EDT (00:19 UTC)
- Expired
- Aug 1, 2002, 9:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 8:25 PM EDT | Thunderstorm Wind | Gatlinburg, TN | |
| Aug 1, 8:38 PM EDT | Hail 1 | Pigeon Forge, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1503 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
930 WUUS54 KMRX 020019 SVRMRX TNC155-020100- /NEW.KMRX.SV.W.0262.020019-020100/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 819 PM EDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEVIER COUNTY IN EAST TENNESSEE * UNTIL 900 PM EDT * AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PIGEON FORGE...OR 4 MILES NORTHWEST OF GATLINBURG...MOVING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PIGEON FORGE AROUND 835 PM EDT 6 MILES SOUTH OF SEVIERVILLE AROUND 900 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY $$ LAT...LON 3578 8369 3566 8353 3585 8332 3596 8367
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:55 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 1, 2:55 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EDT THU AUG 1 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 250 PM EDT THU AUG 1 2002 LARGE UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE SOUTHERN APPALACHIANS THE NEXT COUPLE DAYS PRODUCING TYPICAL HOT...HAZY AND HUMID CONDITIONS FOR EARLY AUGUST. ONLY LIFTING MECHANISM FOR CONVECTION WITH BE LOCAL TERRAIN FEATURES...SO WILL CONTINUE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FOR FAR EASTERN TENNESSEE MOUNTAINS AND SOUTHWEST NORTH CAROLINA FOR FRIDAY. ISOLATED STORMS REMAINS POSSIBLE AGAIN FRIDAY...BUT LIMITED COVERAGE EXPECTED...SO WILL KEEP AREA DRY FOR SATURDAY. WILL TREND HIGHS TOWARD THE HOTTER MOS VALUES FCSTID = CHA 71 95 71 94 / 0 10 10 10 TYS 70 94 70 94 / 0 10 10 10 TRI 64 91 65 91 / 0 10 10 10 OQT 68 94 68 94 / 0 10 10 10 .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* MORNING FORECAST DISCUSSION 940 AM EDT THU AUG 1 2002 LARGE RIDGE OF HIGH PRESSURE REMAINS ACROSS THE CENTRAL/SOUTHERN PLAINS EAST INTO THE OHIO VALLEY WITH THE FORECAST AREA ON THE FAR EASTERN EXTENT OF THE RIDGE. PER SPC DISC...A WEAK WAVE IS MOVING SOUTH ACROSS VA THIS MORNING AND WILL BE ACROSS THE FORECAST AREA THIS AFTERNOON/EVEG. SOME LIFT EVIDENT WITH THIS WAVE WITH THE AVN THE STRONGEST. AIRMASS IS PROGGED TO BECOME MODERATELY UNSTABLE WITH CAPES NEAR 2500 J/KG AND LIS BETWEEN -5 AND -7. BOUNDARY LAYER IS PROGGED TO MOISTEN DURING THE DAY WITH PWS INCREASING FROM 1.24 TO NEARLY 1.5 INCHES AND K INDICES IN THE UPPER 30S BY AFTERNOON. FORECAST SOUNDINGS SHOW GOOD MID-LEVEL DRY INTRUSION WITH INVERTED-V SIGNATURE...SO THERE IS A DAMAGING MICROBURST POTENTIAL. WILL CALL FOR SCATTERED THUNDERSTORMS FOR THE MOUNTAINS TODAY WITH A SLIGHT CHANCE FOR THE VALLEY. WILL CHANGE SKY COVER FROM MOSTLY SUNNY TO PARTLY CLOUDY. WILL MAKE ONLY MINOR COSMETIC CHANGES TO TEMPERATURE FORECAST. DH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 330 AM EDT THU AUG 1 2002 SURFACE RIDGE BUILDS INTO AREA FROM THE NORTH. UPR RIDGE BUILDS OVER AREA FROM WEST. AS LOWER LVL RIDGE BUILDS IN...WEAK CONVERGENCE WORKS SOUTHWARD DOWN EAST SIDE OF APPALACHIANS. WITH THE AID OF UPSLOPE FLOW SCT TSTMS POSSIBLE ACROSS MNTS OF TN/NC NEXT COUPLE OF DAYS. OTHERWISE MAX TEMPS BEGIN TO CLIMB. UPR RIDGE OVR NATIONS HEARTLAND HOLD STRONG FOR SEVERAL DAYS. NORTHERN WESTERLIES AND SOUTHERN EASTERLIES NOT LIKELY TO PENETRATE SUFFICIENTLY FOR MUCH PRECIPITATION THESE PARTS. TROPICAL SEASON POISED TO START CRANKING. CHA AA 095/071 095/071 094 17111 TYS AA 093/071 093/069 094 17111 TRI AA 091/067 092/065 090 17011 OQT AA 092/069 093/068 094 17111= SON ********************************************************************* EVENING UPDATE DISCUSSION. THUNDERSTORMS HAVE ENDED IN THE FORECAST SO WILL UPDATE FORECAST TO REMOVE WORDING. NO OTHER CHANGES PLANNED. ********************************************************************* AFTERNOON FORECAST DISCUSSION 250 PM EDT WED JUL 31 2002 MAIN AREA OF CONVECTIVE DEVELOPMENT THIS AFTERNOON HAS BEEN OVER SE TN INTO SW NC AND NRN GA...WHERE MSAS SHOWS BEST INSTABILITY AND SOME WEAK LOW LEVEL CONVERGENCE HAS BEEN NOTED. THUS...FOR CONTINUITY AND TO BLEND WITH GFE NEIGHBORS I WILL ONLY CARRY SLIGHT CHANCE POPS FOR THIS EVENING FOR SE TN (CHA) AND MY SRN MTN GROUP. HOWEVER...I WOULD NOT RULE OUT AN ISOLATED SHRA OR TSRA ON THE PLATEAU OR MY NE MTN GROUP...BUT THIS COULD EASILY BE COVERED IN A SHORT TERM FORECAST. BOUNDARY LAYER MOISTURE SHOULD BE HIGH AGAIN TONIGHT...ALTHO GROUND MAY DRY A BIT WITH MID TO LATE AFTERNOON SUNSHINE...SO INCLUDED PATCHY FOG. MOS MINS LOOKED REASONABLE...BUT WENT JUST A BIT ABOVE THE TRI NUMBERS DUE TO CURRENT DEWPOINTS AND POSSIBLE FOG DEVELOPMENT. OTHERWISE...FOR LATER PERIODS THERE IS GENERALLY A WARM AND DRYING TREND AS RIDGE BUILDS EAST...AND THE UPPER LOW OVER SRN GA STAYS MAINLY TO OUR S OR SW. THIS UPPER LEVEL FEATURE...PLUS DAYTIME HEATING CONVINCED ME TO KEEP IN SOME VERY LOW POPS FOR THURSDAY AFTERNOON...THEN MAINLY DRY ELSEWHERE (EXCEPT 20% POPS FRIDAY IN SRN MTNS). THIS SEEMS REASONABLE AND ALSO MAINTAINS CONTINUITY WITH CURRENT ZONES. MOS TEMPS WERE CLOSE AND GENERALLY ACCEPTED. EXTENDED...RIDGE DOMINATES FROM SATURDAY ON...AND ALSO NOTED WEAK COLD FRONT OVER OHIO RIVER VALLEY MAY NOT EVEN REACH INTO OUR NRN ZONES. PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION PURPOSES: FCSTID = CHA 72 94 71 95 / 20 30 10 10 TYS 70 92 69 93 / 10 20 10 10 TRI 65 91 65 92 / 10 20 10 10 OQT 69 92 69 93 / 10 20 10 10 TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:53 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 52 min |
| Aug 1, 9:30 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 45 min |
| Aug 2, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Sullivan | 46 min |
| Aug 2, 5:29 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.